Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 97, NWS Wilmington, NC

June 6, 1998Florence County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 6, 1998, 7:48 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1998, 7:48 PM EDT (23:48 UTC)
Expired
Jun 6, 1998, 8:35 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Florence County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:10 PM EDTThunderstorm Wind 65Cades, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 062348 RRA
SVRILM
SCC041-089-070035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
748 PM EDT SAT JUN 6 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA
  NORTHERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 835 PM EDT

* AT 745 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 22 MILES SOUTHWEST OF FLORENCE
  OR 5 MILES WEST OF OLANTA MOVING SOUTHEAST AT 35 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        SARDIS                  BY 750 PM EDT
        OLANTA                  BY 752 PM EDT
        HEBRON CROSSROADS       BY 800 PM EDT
        COWARD                  BY 805 PM EDT
        LAKE CITY               BY 810 PM EDT




DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONAFLLY
DO PRODUCE TORNADOES.

MG/DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:25 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 6, 2:25 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
225 PM EDT SAT JUN 6 1998

MODLS BRING SHRTWV THROUGH TNGT PUSHING FNT EVER SO SLOWLY S.
SFC LO MOVES NE LATR TNGT AS UPR SUPPORT ARRIVES. PCPN SHOULD
PRETTY MUCH END BY 06Z TNGT BUT THERE MAY BE SOME LINGERING
SHOWERS TMRW MRNING. LOWER DP AIR AND PSBL CLEARING (BEFORE ERLY
MRNG FOG) WL RESULT IN LOWS IN THE LOWER 60S TNGT. FOG SHD GIVE WAY
TO SCT-CLR SKIES LATER TMRW.

CWF: AS SFC LO TRACKS E THEN NE TNGT AND SUN WIND WILL VEER FM NE TO
NW. STNGR GRADIENT NRN HALF OF WATERS ON SUN NIGHT AND MON VCNTY OF LO
WILL REQUIRE SPLIT AT HAT.  SPEEDS STAY BELOW SCA THRUT PD.

.NC...NONE.
TK

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.